Heart Health

05 November 2012

Too many meds at once lead to fainting spells

Taking too many medications at the same time could lead to repeated fainting episodes, a new study reveals.

0

Taking too many medications at the same time could lead to repeated fainting episodes, a new study reveals.

"Simply stated, the more antihypertensive pills a patient takes, the greater the likelihood of a possible fainting spell under certain circumstances," explained one cardiologist, Dr David Friedman, chief of Heart Failure Services at North Shore-LIJ's Plainview Hospital in Plainview, N.Y. He was not involved in the new research.

How the study was done

In the study, Danish researchers led by Dr Martin Ruwald of Copenhagen University Hospital Gentofte looked at more than 127 000 patients, median age 64, who were hospitalised for fainting between 1997 and 2009.

Of those patients, more than one-fifth had experienced at least two fainting episodes.

The researchers found that the risk of repeat fainting rose with the number of medications that patients were taking at the same time. For example, compared with people who took no medications, recurrent fainting was 16 percent more likely for those taking one drug; 20% more likely for those taking two drugs; and 32% more likely for those taking three or more drugs, the team reported.

Ruwald's team focused on drugs known to cause a sudden drop in blood pressure when a person stands up after lying down. These drugs included widely used types of heart medications such as alpha blockers, beta blockers, diuretics, calcium channel blockers and ACE inhibitors.

Pills increase fainting risk

Friedman said fainting, which doctors call "syncope," isn't uncommon among heart patients.

"In my practise, patients who have demonstrated recurrent syncope or near syncope while on several blood pressure pills for various multiple health-related reasons, benefit from medication dose adjustments on a variable schedule or staggering pills at different hours along the day as needed," he said. Often, detailed discussions with patients or their caregivers allow them to adjust dosing schedules on their own based on blood pressure readings or other medical factors, Friedman added.

"I find these measures help patients adhere to potentially difficult medication regimens, maximise drug optimisation, and minimise the chances of dizziness, lightheadedness, or overt passing out spells," he said.

Findings presented at medical meetings are usually considered preliminary until published in a peer-reviewed journal.

Read more:
Fainting first aid

More information

The U.S. National Institute of Neurological Disorders and Stroke has more about fainting.


(Copyright © 2012 HealthDay. All rights reserved.)

 

Read Health24’s Comments Policy

Comment on this story
0 comments
Add your comment
Comment 0 characters remaining

Ask the Expert

Honey Morgan

Honey is a Life Coach, NLP Practitioner, Energy ReSourcing™ & Ericksonian Hypnotherapy Practitioner who has been practicing for over a decade. Personally, Honey is actively involved in the BDSM community and takes the role of a submissive or slave. She also spent 7 years as an exotic dancer. Her specialised coaching focus on sex & relationships, as well as spiritual journeys, is the result of a burning passion to help women (and men!) have fulfilling long-term relationships & healthy sex lives. She is also dedicated to helping couples and individuals find the bond, connection & love we all so desperately yearn for in our souls. Honey is one of the founders and creators behind www.sexandhoney.com and www.my-coach-online.com, two innovative online coaching platforms designed to put real coaching resources into the hands of people who need them most… at a fraction of the cost of traditional coaching and counseling.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules